Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 142, NWS Birmingham, AL

June 28, 2020Lowndes County, Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 28, 2020, 4:40 PM CDT for Lowndes County, Montgomery County, Alabama. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2020, 4:40 PM CDT (21:40 UTC)
Expired
Jun 28, 2020, 5:13 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lowndes County, AL, Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 72 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 4:50 PM CDTTSTM WND DMG1 Se Ramer, ALA FEW TREES DOWN NEAR RAMER.
Jun 28, 4:53 PM CDTTSTM WND DMG2 Nnw Grady, ALNUMEROUS TREES SNAPPED AND BLOWN DOWN FROM POSSIBLE MICROBURST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WUUS54 KBMX 282140
SVRBMX
ALC085-101-282230-
/O.NEW.KBMX.SV.W.0142.200628T2140Z-200628T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
440 PM CDT Sun Jun 28 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lowndes County in south central Alabama...
  Southwestern Montgomery County in south central Alabama...

* Until 530 PM CDT.

* At 440 PM CDT, a severe thunderstorm was located over Sellers, or 8
  miles west of Meadville, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fort Deposit, Meadville, Pike Road, Strata, Dublin, Naftel,
  Snowdoun, Logan, Sprague, Grady, Sellers, Davenport, Ramer, Lapine,
  Pintlala and Carters Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3225 8640 3229 8617 3214 8606 3196 8619
      3196 8630 3205 8631 3205 8641 3204 8640
      3203 8640 3196 8641 3196 8654
TIME...MOT...LOC 2140Z 221DEG 31KT 3208 8629 

HAIL...0.75IN
WIND...60MPH
 
$$

40/Sizemore
2 follow-up statements
340 
WWUS54 KBMX 282203
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
503 PM CDT Sun Jun 28 2020

ALC085-282212-
/O.CAN.KBMX.SV.W.0142.000000T0000Z-200628T2230Z/
Lowndes AL-
503 PM CDT Sun Jun 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOWNDES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3204 8630 3205 8631 3205 8633 3207 8640
      3225 8638 3229 8617 3214 8606 3199 8617
TIME...MOT...LOC 2202Z 212DEG 26KT 3222 8620 

$$

ALC101-282230-
/O.CON.KBMX.SV.W.0142.000000T0000Z-200628T2230Z/
Montgomery AL-
503 PM CDT Sun Jun 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN MONTGOMERY COUNTY...

At 502 PM CDT, a severe thunderstorm was located near Pinedale, or 10
miles southeast of Montgomery, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Meadville, Pike Road, Snowdoun, Sprague, Sellers, Dublin, Ramer,
Pintlala and Carters Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3204 8630 3205 8631 3205 8633 3207 8640
      3225 8638 3229 8617 3214 8606 3199 8617
TIME...MOT...LOC 2202Z 212DEG 26KT 3222 8620 

HAIL...0.75IN
WIND...60MPH
 
$$

40/Sizemore
048 
WWUS54 KBMX 282213
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
513 PM CDT Sun Jun 28 2020

ALC101-282223-
/O.CAN.KBMX.SV.W.0142.000000T0000Z-200628T2230Z/
Montgomery AL-
513 PM CDT Sun Jun 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONTGOMERY COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are 
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

LAT...LON 3204 8630 3205 8631 3205 8633 3207 8640
      3225 8638 3229 8617 3214 8606 3199 8617
TIME...MOT...LOC 2212Z 221DEG 31KT 3229 8612 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:54 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 28, 2:54 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
254 PM CDT Sun Jun 28 2020

.SHORT TERM...
/Updated at 0236 PM CDT Sun Jun 28 2020/

Through Monday.

There has been an expansive deck of low-level clouds across the Deep
South today as moist, unstable air continues to advect northeastward
around the western side of the low-level ridge over the eastern Gulf
of Mexico. Temperatures are at or well on their way into the lower
90s with dewpoints in the lower to mid 70s. Like yesterday, the
latest 12Z BMX RAOB measured relatively dry air in the mid-levels
which is amplifying microburst parameters, but also appears to be
limiting coverage and development in combination with the subsidence
of a more pronounced mid-level ridge over the Lower MS Valley.
Isolated thunderstorms have developed north of Mobile associated
with a sea breeze, and will move northeastward through the
afternoon, perhaps increasing in coverage. A storm with strong,
gusty winds and frequent lightning may occur in our far southern
counties this afternoon, generally along and south of I-85, before
diminishing through the evening. Otherwise, only widely isolated
showers/thunderstorms expected for the remaining parts of the
forecast area.

Tomorrow, the mid-level ridge will build to our east while a low
amplitude shortwave trough nudges into our northwest. An increase in
moisture should accompany this weak impulse late tomorrow afternoon
with scattered showers and storms focused primarily along and north
of I-20. Highs will be in the upper 80s north to mid 90s south.

86

.LONG TERM...
/Updated at 0236 PM CDT Sun Jun 28 2020/

Tuesday through Saturday.

No significant changes made to the forecast as models are in fair
agreement with the overall upper air pattern. An inverted ridge
axis just east of the Mississippi River early in the period will
produce cyclonic flow over Alabama, and result in favorable
conditions for diurnal showers and thunderstorms Tuesday and
Wednesday. Better mid level lapse rates on Wednesday could lead
to a few strong to severe storms in the afternoon. Higher areal
coverage of rain expected Thursday thru Saturday as a weak upper
closed low develops over the Southeast States. Increased cloud
cover and rain chances will bring down afternoon temperatures,
with highs only in the middle to upper 80s.

58/rose

Previous long-term discussion:
/Updated at 0237 AM CDT Sun Jun 28 2020/

Tuesday through Saturday

Features:

Deep-layer ridging will be positioned over much of the Gulf of
Mexico on Tuesday and will slide westward with time to become
situated over the Western Gulf on Wednesday as an Omega Blocking
pattern develops.

A deep trough will become positioned over Idaho while another low
will be present over New England. Elongated ridging will extend from
the Western Gulf northward across much of the Plains states into
South-Central Canada.

The ridging to our south and southwest is forecast to contract as
the closed low drifts southwest to be centered over New York City by
Thursday. A weakness aloft will develop down the spine of the
Appalachians on Thursday and persist through Friday.

Most global model solutions depict a closed low developing to our
north and east on Friday and migrating southwest through the day on
Saturday. Meanwhile, deep-layer ridging becomes established by this
time over Northwest Mexico into Arizona and New Mexico while to our
southeast, ridging is centered just east of the Bahamas.

Forecast:

Tuesday and Wednesday.

Expect chances for showers and thunderstorms to increase from the
northeast to the southwest as deep-layer ridging departs to the
southwest of the area. Highs will range from the mid to upper 80s
north and east to the mid 90s south and southwest. Lows will range
from around 70 northeast to the mid 70s southwest.

Thursday through Saturday.

Scattered to numerous showers and thunderstorms are expected across
the entire forecast area as the warm and humid airmass becomes
influenced by a closed upper low that slides southwest across the
area. Some of the shower and thunderstorm activity may be heavy
Thursday as the upper low nears from the northeast according to some
model depictions. Highs will range from the mid 80s north and east
to around 90 south and west. Lows will range from the upper 60s
northeast to the low 70s southwest.

05

&&

.AVIATION...
18Z TAF Discussion.

Persisting SCT low-level cloud deck remains in place over Central
AL with no current impacts to flight conditions. A mid-level
ridge is centered over the eastern Gulf of Mexico. Moist,
southwesterly winds are supplying enough gulf moisture for
isolated to scattered showers and thunderstorm development this
afternoon, mainly south in association with the sea breeze.
Coverage should be limited by the suppressing effects of the
ridge. Similar moist surface conditions are expected tomorrow
morning which may produce lower ceilings and patchy fog during the
early morning hours, but any reductions in flight criteria should
improve after sunrise.

86

&&

.FIRE WEATHER...

A humid and warm airmass will persist across the forecast area over
the next several days. Shower and thunderstorm chances will increase
areawide toward midweek and persist through late week as an unsettled
pattern becomes established over the area. Expect rain and storm
chances to be greatest through the afternoon and into the early
evening hours each day. Minimum relative humidity values will
range generally above 50 percent during the afternoon hours
through much of the upcoming work week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  91  71  89  70 /  10  40  30  70  30
Anniston    71  91  71  89  70 /  10  40  30  70  30
Birmingham  74  92  74  91  74 /  10  40  20  60  30
Tuscaloosa  74  92  74  92  73 /  10  20  20  50  20
Calera      73  91  73  90  72 /  10  20  20  60  30
Auburn      71  90  72  88  71 /  20  20  10  70  20
Montgomery  73  93  74  92  74 /  20  30  10  60  20
Troy        73  94  74  91  73 /  20  30  10  60  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 28, 3:16 AM CDT, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
316 AM CDT Sun Jun 28 2020

ALZ011>015-017>050-291130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
316 AM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jun 28, 4:11 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
411 PM CDT Sun Jun 28 2020

ALZ042-044-282200-
Lowndes AL-Montgomery AL-
411 PM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOWNDES AND
SOUTHWESTERN MONTGOMERY COUNTIES UNTIL 500 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenville, moving northeast at 30 mph.

Winds of 40-50 mph will be possible with this storm.

Locations impacted include...
Fort Deposit, Lowndes County Airport, Beechwood, Strata, Naftel,
Logan, Sprague, Sellers, Davenport, Lapine, Grady, Calhoun,
Letohatchee, Mount Willing and Clover Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3216 8663 3216 8628 3197 8619 3196 8630
      3205 8631 3205 8641 3204 8640 3196 8641
      3196 8680
TIME...MOT...LOC 2111Z 218DEG 25KT 3189 8657

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:11 PM CDTSpecial Weather StatementBMXLowndes49 min
Jun 28, 5:01 PM CDTSpecial Weather StatementBMXLowndes, Montgomery44 min
Jun 28, 5:12 PM CDTSpecial Weather StatementBMXBullock33 min
Jun 28, 5:36 PM CDTSevere Thunderstorm WarningBMXBullock21 min
Jun 28, 5:43 PM CDTSpecial Weather StatementBMXMacon47 min
Jun 28, 5:59 PM CDTSpecial Weather StatementBMXRussell46 min
Jun 28, 6:34 PM CDTSpecial Weather StatementBMXBarbour26 min
Jun 28, 6:45 PM CDTSpecial Weather StatementBMXRussell45 min
Jun 28, 6:49 PM CDTSevere Thunderstorm WarningBMXBarbour26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.